Nevada, 2010Flash Flooding and Lightning Strikes in Nevada, October 19 to 20, 2010
October 19 to 20, 2010 · NWS VEF · 6 events in 1 county or zone
Another very strong upper level low pressure system brought more severe thunderstorms and flash flooding to the Mojave Desert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $111,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very strong upper level low pressure system brought more severe thunderstorms and flash flooding to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 19, 8:10 PM PST, 30 minutes earlier.
Area forecast discussion, Oct 19, 8:10 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
910 PM PDT TUE OCT 19 2010
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE INLAND ACROSS
THE DESERT SOUTHWEST THROUGH THURSDAY. THE SYSTEM WILL PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WITH
MORE WIDESPREAD PRECIPITATION OCCURRING ON WEDNESDAY. SHOWER AND
THUNDERSTORM COVERAGE WILL DECREASE THURSDAY AS THE LOW MOVES INTO
EASTERN ARIZONA. ANOTHER STORM MOVING IN FROM THE WEST WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON FRIDAY.
&&
.UPDATE...SCATTERED SHOWERS/THUNDERSTORMS CONTINUE TO FORM ACROSS
THE SOUTHERN PORTION OF THE CWA AND AS THE UPPER LOW CONTINUES TO
PUSH EAST TONIGHT AND WEDNESDAY SHOWERS AND THUNDERSTORMS EXPECTED
TO CONTINUE. QUICK GLANCE AT THE 00Z NAM SHOWS THAT THE SHORT TERM
FORECAST APPEARS TO BE ON TRACK AND DO NOT PLAN ANY UPDATES THIS
EVENING.
&&
.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL PRODUCE ERRATIC WINDS
AT MCCARRAN THROUGH 06Z BEFORE BECOMING LIGHT AND VARIABLE. THERE IS
A CHANCE PRECIP AT OR NEAR THE AIRPORT WITH SMALL HAIL POSSIBLE WITH
THE MAIN ACTIVITY OVERNIGHT BEING OVER THE DAGGETT AND BEATTY
CORRIDORS. PRECIPITATION WILL INCREASE FROM SOUTH TO NORTH OVERNIGHT
AND INTO WEDNESDAY...WITH PERIODS OF SIGNIFICANT RAIN AND LOWER
CEILINGS POSSIBLE. PRECIP CHANCES WILL DECREASE FROM THE WEST
THURSDAY...BUT LINGER IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS
THROUGH THE DAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE
MOJAVE DESERT OVERNIGHT. RAIN WILL INCREASE FROM SOUTH TO NORTH
OVERNIGHT AND INTO WEDNESDAY...AFFECTING THE ENTIRE AREA...THEN
DECREASE FROM WEST TO EAST WEDNESDAY NIGHT AND THURSDAY. NO
SIGNIFICANT WINDS ARE EXPECTED EXCEPT LOCALLY ERRATIC AND GUSTY NEAR
THUNDERSTORMS.
&&
.SHORT TERM...THUNDERSTORM ACTIVITY HAS MAINLY BEEN LIMITED TO SAN
BERNARDINO COUNTY THROUGH EARLY AFTERNOON BUT AS OF 2 PM CUMULUS
DEVELOPMENT WAS INCREASING ACROSS THE REST OF THE AREA WITH SOME
SHOWERS POPPING UP OVER MOHAVE COUNTY. MOISTURE WILL CONTINUE TO
SPREAD INTO THE AREA AS THE CLOSED LOW MOVES INTO NORTHERN BAJA
TONIGHT. SHOWERS WILL BECOME WIDESPREAD OVERNIGHT ROUGHLY FROM LAS
VEGAS SOUTHWARD WITH POPS DECREASING TO THE SINGLE DIGITS ACROSS THE
FAR NORTHERN PART OF THE FORECAST AREA. MOISTURE WILL ROTATE EVEN
FARTHER NORTH WEDNESDAY AS THE LOW MOVES VERY SLOWLY TO NEAR YUMA.
SHOWERS WILL BE LIKELY ACROSS THE SOUTHERN HALF OVER THE FORECAST
AREA TAPERING TO SLIGHT CHANCE ACROSS THE FAR NORTH. WEAK TO MAYBE
MODERATE INSTABILITY WILL LEAD TO GENERALLY ISOLATED THUNDERSTORM
ACTIVITY. SOME NORTHWARD ROTATING BANDS OF HEAVY TO MODERATE RAIN
ARE LIKELY LATER TONIGHT THROUGH WEDNESDAY WHERE A HALF INCH TO ONE
INCH RAINFALL AMOUNTS ARE POSSIBLE. WHILE THAT IS A SIGNIFICANT
AMOUNT OF RAIN...IT WILL FALL OVER A PERIOD OF A FEW HOURS SO ANY
FLOODING WHICH OCCURS WOULD MAINLY BE MINOR NUISANCE TYPE FLOODING
SO A FLASH FLOOD WATCH WAS NOT ISSUED. THE LOW WILL MOVE ACROSS
SOUTHERN ARIZONA WEDNESDAY NIGHT AND THURSDAY WITH SHORTWAVE RIDGING
FOLLOWING BEHIND THURSDAY AFTERNOON. WHILE MUCH OF THE DYNAMIC
FORCING WILL BE OUT OF THE AREA...MOISTURE WILL NOT GET FLUSHED OUT
WELL AND SOME LINGERING SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE. WHILE THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
TRACK OF THE CLOSED LOW THROUGH THURSDAY...THEY DIVERGE BY FRIDAY
AND MUCH UNCERTAINTY EXISTS. OVERALL WE WILL BE LOOKING FOR SOME
SORT OF OPEN WAVE TO MOVE IN FROM THE WEST KEEPING A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA. THE TIMING AND
STRENGTH OF THIS WAVE REMAIN IN QUESTION. TEMPERATURES WEDNESDAY
WILL BE MUCH BELOW NORMAL UNDER THE INFLUENCE OF THE CLOSED LOW WITH
JUST LIMITED WARMING THURSDAY AND FRIDAY DUE TO THE LINGERING
MOISTURE.
.LONG TERM...MODELS HAVE THEIR DIFFERENCES IN THE EXTENDED
PERIOD...HOWEVER...THERE SEEMS TO BE BETTER AGREEMENT ON THE OVERALL
PATTERN EVOLUTION...WHICH ADDS A LITTLE CONFIDENCE. SATURDAY...WEST
FLOW TRANSITIONS TO NORTHWEST AS TROUGHING DEVELOPS DOWNSTREAM OVER
THE ROCKIES AND RIDGING BUILDS ALONG 30N IN THE EASTERN PACIFIC.
THIS SHOULD BRING A MOSTLY DRY DAY WITH LOTS OF HIGH CLOUDS SPILLING
IN. A VERY DIRTY SHORTWAVE RIDGE BRIEFLY HOLDS SWAY ON SUNDAY BEFORE
A POWERFUL 150+ KNOT JET STREAM SLAMS INTO THE WEST COAST. THIS WILL
BRING INCREASING WINDS MONDAY...ESPECIALLY AT THE HIGHER ELEVATIONS.
THERE WILL ALSO BE PLENTY OF HIGH CLOUDS AND A CHANCE OF PRECIP IN
THE HIGHER ELEVATIONS OF THE SOUTHERN GREAT BASIN. MODEL DISPERSION
INCREASES TUESDAY...WITH SOME SHOWING FAST WEST NORTHWEST FLOW
STAYING IN PLACE THROUGH WEDNESDAY AND OTHERS SHOWING A FLAT RIDGE
STARTING TO BUILD IN FROM THE SOUTH. EITHER SOLUTION WOULD BE MOSTLY
DRY...BUT THE LATTER WOULD RESULT IN FEWER CLOUDS AND WARMER
TEMPERATURES. WENT WITH A BLEND FOR NOW...AS THINGS ARE LIKELY TO
CHANGE QUITE A BIT BETWEEN NOW AND THEN IN SUCH A FAST MOVING
PATTERN.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
JENSEN/HARRISON/MORGAN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 19, 3:40 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PDT TUE OCT 19 2010
CAZ523>526-200700-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
440 AM PDT TUE OCT 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
TODAY...THEN INCREASE INTO COVERAGE AND INTENSITY TONIGHT.
MODERATE TO HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF
PROBLEMS IN NORMALLY DRY WASHES...STREETS...INTERSECTIONS OR LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH WEDNESDAY.
MODERATE TO HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF
PROBLEMS IN NORMALLY DRY WASHES...STREETS...INTERSECTIONS OR LOW
LYING AREAS.
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ519>522-527-NVZ016>022-200700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
440 AM PDT TUE OCT 19 2010 /440 AM MST TUE OCT 19 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
THIS AFTERNOON...THEN BEGIN TO INCREASE IN COVERAGE TONIGHT.
MODERATE TO HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF
PROBLEMS IN NORMALLY DRY WASHES...STREETS...INTERSECTIONS OR LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIDESPREAD PRECIPITATION WILL OCCUR WEDNESDAY. MODERATE TO HEAVY
RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF PROBLEMS IN NORMALLY DRY
WASHES...STREETS...INTERSECTIONS OR LOW LYING AREAS.
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ014-015-200700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
440 AM PDT TUE OCT 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PIERCE
In the hours before
Local storm report, Oct 19, 6:12 PM PST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
712 PM PDT TUE OCT 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 W LENWOOD 34.89N 117.12W
10/19/2010 E1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1 INCH HAIL WITH SMALLER HAIL
ACCUMULATING IN THE STREETS. HAIL LASTED FROM 440 TO 450
PM.
0440 PM FLASH FLOOD 1 W LENWOOD 34.89N 117.12W
10/19/2010 SAN BERNARDINO CA TRAINED SPOTTER
DEEP WATER FLOWING IN THE STREETS WITH LIMBS AND HAIL IN
THE FLOODWATERS. FLOODING STARTED AT AROUND 440 PM AND
WAS ONGOING AT 450 PM.
&&
JGGEvent by event
3 flash flood, 2 lightning, 1 heavy rain. Local standard time, as filed.
Lightning, Clark
- When
- October 19, 8:40 PM PST to 8:50 PM PST
- Where
- Clark County, 1.62 mi WNW of Las Vegas N Air Term
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.232, -115.225
Lightning struck and set afire several trees in the Las Vegas Valley, along with a vacant house near the intersection of Rancho and Jones. The house sustained minor damage.
Lightning, Clark
- When
- October 20, 4:00 PM PST
- Where
- Clark County, 3.4 mi ENE of Sunrise Manor
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.196, -115.019
Lightning struck an apartment building, causing minor damage.
Flash Flood, Clark
- When
- October 20, 4:21 PM PST to 4:45 PM PST
- Where
- Clark County, 1.64 mi NNE of Sunrise Manor to 1.74 mi NE of Sunrise Manor
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 36.190, -115.054
One foot of water was flowing through the intersection of Owens Ave. and Christy Ln.
Heavy Rain, Clark
- When
- October 20, 4:30 PM PST to 5:00 PM PST
- Where
- Clark County, Las Vegas
- Reported by
- Broadcast Media
- Coordinates
- 36.170, -115.150
Several intersections in the Las Vegas Valley collected several inches of standing water. Several inches of water also flowed through the lowest level of the Imperial Palace parking garage, which stands in the Flamingo Wash.
Flash Flood, Clark
- When
- October 20, 5:20 PM PST to 5:40 PM PST
- Where
- Clark County, 2.47 mi WNW of Overton Echo Bay Arp to 1.41 mi SSW of Overton Echo Bay Arp
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.338, -114.508
A car and trailer were floated down a wash, and debris was washed onto Northshore Rd.
Flash Flood, Clark
- When
- October 20, 6:00 PM PST to 6:15 PM PST
- Where
- Clark County, Callville Bay to 2.24 mi ENE of Callville Bay
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.130, -114.730
Water and debris flowed down a wash into the Callville Bay area.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flood in California, October 19, 2010$74,000 · 6 events
- Flash Flood and Hail in California, October 19, 2010$57,000 · 1 in hail · 5 events
- Drought in Tennessee, October 19 to 31, 20109 events
- Drought in Georgia, October 19 to 31, 20108 events
- Drought in Arkansas, October 19 to 31, 20108 events
- Drought in Florida, October 19 to 31, 20104 events
- Drought in Alabama, October 19 to 31, 20104 events
- Drought in Alabama, October 19 to 31, 20103 events
- Hail in Oklahoma, October 19, 20100.88 in hail · 3 events
- Damaging Winds in Louisiana, October 19, 201051 kt wind · 2 events
- Hail in Texas, October 19, 2010$7,000 · 1.75 in hail · 2 events
- Drought in Tennessee, October 19 to 31, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262441, 262443, 262445, 262448, 262449, 262451.